INR after Paracetamol (Tylenol)

Valve Replacement Forums

Help Support Valve Replacement Forums:

tommyboy14

Well-known member
Joined
Mar 17, 2014
Messages
85
Location
London, United Kingdom
Hello team,

does anyone have experience with how paracetamol (Tylenol) affects your INR?

My INR recently jumped from 2.1 to 3.1 within four days after I started taking paracetamol for tooth ache.

Did anyone else have a similar experience?

Thanks
Tommy
 

carolinemc

Well-known member
Joined
May 31, 2010
Messages
1,372
Location
kansas city, mo
Hello team,

does anyone have experience with how paracetamol (Tylenol) affects your INR?

My INR recently jumped from 2.1 to 3.1 within four days after I started taking paracetamol for tooth ache.

Did anyone else have a similar experience?

Thanks
Tommy
Depends on many factors. If you are taking two, every 4 hours, for several days including the day of INR, it will affect it. But if you are taking them 1 every 4 hours, days before INR, it should not affect it as much.
 

skier

VR.org Supporter
Supporting Member
Joined
Dec 18, 2021
Messages
65
Location
Colorado, USA
I had the same experience taking Tylenol (acetaminophen here) after my OHS. I was on the maximum daily dose for pain control for a few weeks. When I stopped, my INR dropped, and I needed to increase my dose of Warfarin.

I was told that Tylenol affects the liver's ability to metabolize other drugs, as it's busy trying to clear the Tylenol. As a result, Warfarin takes longer to clear and has a greater effect at a particular dosage.
 

pellicle

Professional Dingbat, Guru and Merkintologist
Joined
Nov 4, 2012
Messages
11,038
Location
Queensland, OzTrayLeeYa
does anyone have experience with how paracetamol (Tylenol) affects your INR
Well documented




and in the actual literature:

if you need to keep taking paracetamol for a bit then start reducing your dose in a small amount to account for it.
 
Last edited:

Chuck C

Well-known member
Joined
Dec 5, 2020
Messages
1,886
I had a very painful rib injury in September of this year. For about one week I took maximum dose of acetaminophen (Tylenol) 4,000mg/day and about max dose of Ibuprofin (Advil) 2,400mg/day.

By day 4 my INR went up 0.5 from 2.3 to 2.8. It appeared to stay about that level, as I tested on day 7 and it was 2.7. I never adjusted my warfarin dose.
 

tommyboy14

Well-known member
Joined
Mar 17, 2014
Messages
85
Location
London, United Kingdom
Well documented




and in the actual literature:

if you need to keep taking paracetamol for a bit then start reducing your dose in a small amount to account for it.
WOW really super helpful. Let me read and digest.

I did indeed start to reduce my dose a bit to account for this.

Thanks
Tommy
 

pellicle

Professional Dingbat, Guru and Merkintologist
Joined
Nov 4, 2012
Messages
11,038
Location
Queensland, OzTrayLeeYa
I did indeed start to reduce my dose a bit to account for this.
excellent

an old saying here (which I don't verbatim 100% agree with) is to dose the diet.

what I do agree with is that the INR is the only thing that matters, if you are seeing a trend in INR then just move the steering wheel a little by adjusting the dose a little.

over time you'll get a feel for "by how much" but there is a method of informing that too
 

Warrick

Well-known member
Joined
Dec 26, 2015
Messages
773
Location
New Zealand
As a one off paracetamol does not affect my INR.
However last time I had a filling it hurt after so I was taking paracetamol for a few days and it definitely affected my INR, think it went up to 4.4 from memory.
 
Top